Format

Send to

Choose Destination
Clin Cardiol. 1997 Mar;20(3):285-90.

A practical approach to torsade de pointes.

Author information

1
Vanderbilt University School of Medicine, Department of Medicine, Nashville, Tennessee 37232-6602, USA.

Abstract

The term torsade de pointes refers to polymorphic ventricular tachycardia that occurs in the setting of an abnormally long QT interval. While the most common cause is treatment with QT prolonging drugs, torsade de pointes also occurs in the congenital long QT syndromes and in the setting of acquired heart block or severe electrolyte disturbance, notably hypokalemia. Among QT prolonging drugs that cause torsade de pointes, both antiarrhythmics and "noncardioactive" drugs have been recognized. The electrocardiographic features of torsade de pointes include labile QT intervals, prominent U waves, and a "pause-dependent" onset of the arrhythmia. Treatment consists of recognition of the syndrome, correction of underlying electrolyte abnormalities, and withdrawal of any offending drugs. Magnesium, isoproterenol, or cardiac pacing provides specific antiarrhythmic therapy in torsade de pointes.

PMID:
9068917
PMCID:
PMC6656095
DOI:
10.1002/clc.4960200318
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center